South Dakota, 2016

Blizzard and Winter Storm in South Dakota, December 15 to 17, 2016

December 15 to 17, 2016 · NWS UNR · 24 events in 24 counties and zones

An upper level system crossed the area as arctic air moved into the region. Widespread snow fell across the area from the morning into the evening hours.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An upper level system crossed the area as arctic air moved into the region. Widespread snow fell across the area from the morning into the evening hours. Snowfall totals were mostly in the four to eight inch range, with localized amounts around ten inches over southwestern South Dakota. Brisk northerly winds produced areas of blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 15, 5:11 PM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Dec 15, 5:11 PM MST, 4 hours 49 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
511 PM MST Thu Dec 15 2016

.SHORT TERM...(This Evening Through Friday Night)
Issued at 233 PM MST Thu Dec 15 2016

Upper level analysis has broad trof across the east with broad
ridge across the west. Another trof is diving south off the coast
of BC. Ahead of the BC trof, strong shortwave is moving into
California. Across the Northern Plains, light band of snow is
located across northern SD with cloud cover across the area. At
the surface, arctic high resides across the Northern Plains and
Midwest, with weak low pressure across the central and northern
Rockies. Temperatures at 3pm are in the teens to mid 20s.

Tonight...Strong upper level shortwave will cross the Rockies and
just enter western portions of the forecast area. Light snow will
begin across Northeast Wyoming after midnight and move into far
western South Dakota by early Friday morning. Low temperatures
will be in the single digits to around 10 degrees.

Friday and Friday night...Strong storm system will cross the area
on Friday. Snow will move from west to east across the CWA with
widespread snow expected. Majority of guidance has a wide swath of
4 to 7 inches of snow across much of the CWA. The Black Hills may
see a little more snow, but froude number is low and with lighter
winds, not expecting much upslope enhancement. Winter Storm
Warnings have been issued for the entire forecast area through
Saturday morning. Breezy north winds of 15-25 mph may create some
patchy blowing snow and reduced visibility at times Friday
afternoon into Friday evening.

In addition to the snow and light blowing snow, bitterly cold air
will funnel into the Northern Plains Friday night. After high
temperatures in the single digits and low teens on Friday,
temperatures will plummet into the teens and 20s below zero
Friday night, with wind chills dropping to 25 to 40 below zero.
Light snow will continue Friday evening and begin to taper off
after midnight.

.LONG TERM...(Saturday Through Thursday)
Issued at 233 PM MST Thu Dec 15 2016

Deep arctic trough will remain in place over central Canada
through the weekend. Strong cold air advection is expected
Saturday, with temperatures at many locations struggling to rise
above zero. Dangerously cold wind chills expected. Saturday night
will be extremely cold as 1035mb arctic high settles in over fresh
snow cover. -10F to -20F will be common for lows Sunday morning
with local drainage areas as low as -30F possible.

Westerly Pacific flow will arrive for early next week, supporting a
pattern change and a warming trend as arctic air is scoured out and
temperatures slowly return to seasonal normals. Some places in the
favored downslope regions of the Black Hills will likely see 40s by
Tuesday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 233 PM MST Thu Dec 15 2016

Patchy IFR ST will persist into this evening. A bit of freezing
drizzle is possible near the Neb border in southwest SD tonight.
Widespread IFR conditions will redevelop tonight as snow develops
from west to east from around 06z at KGCC to 12z at KRAP and by
noon for areas east of the Black Hills. Areas of LIFR conditions
due to VSBYS/CIGS Friday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 5 AM MST /6 AM CST/ Friday to 11 AM
     MST /noon CST/ Saturday for SDZ001-002-012>014-024>032-
     041>044-046-047-049-072>074.

WY...Winter Storm Warning from 5 AM Friday to 11 AM MST Saturday for
     WYZ057.

     Winter Storm Warning from 11 PM this evening to 11 AM MST
     Saturday for WYZ054>056-058-071.

&&

SHORT TERM...15
LONG TERM...Helgeson
AVIATION...Helgeson
Hazardous weather outlook, Dec 15, 2:07 PM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
207 PM MST THU DEC 15 2016

WYZ054>056-058-071-161400-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
NORTHEASTERN CROOK-
207 PM MST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL BEGIN ACROSS NORTHEAST WYOMING LATE TONIGHT AND
BECOME MODERATE BY EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MODERATE SNOW WILL CONTINUE FRIDAY INTO FRIDAY NIGHT. ALONG AND
NORTH OF INTERSTATE 90...4 TO 7 INCHES OF SNOW IS EXPECTED.
FURTHER SOUTH...3 TO 6 INCHES OF SNOWFALL IS EXPECTED. GUSTY NORTH
WINDS WILL CREATE PATCHY BLOWING AND DRIFTING SNOW. FRIGID ARCTIC
AIR WILL FOLLOW THE SNOW FRIDAY AFTERNOON INTO FRIDAY NIGHT. WIND
CHILLS WILL FALL TO 25 TO 40 DEGREES BELOW ZERO LATE FRIDAY NIGHT
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK
OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024-025-028-029-072-WYZ057-161400-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-CENTRAL BLACK HILLS-
SOUTHERN BLACK HILLS-STURGIS/PIEDMONT FOOT HILLS-
WYOMING BLACK HILLS-
207 PM MST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF
WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL DEVELOP VERY EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW WILL CONTINUE FRIDAY MORNING AND BECOME MODERATE AT
TIMES THROUGH THE DAY. MUCH OF THE AREA WILL RECEIVE 4 TO 7 INCHES
OF SNOW...WITH UP TO 9 INCHES POSSIBLE IN THE HIGHER ELEVATIONS OF
THE BLACK HILLS. GUSTY NORTH WINDS WILL CREATE PATCHY BLOWING AND
DRIFTING SNOW...ESPECIALLY ALONG THE INTERSTATE 90 CORRIDOR.
FRIGID ARCTIC AIR WILL FOLLOW THE SNOW FRIDAY AFTERNOON INTO
FRIDAY NIGHT. WIND CHILLS WILL FALL TO 25 TO 40 DEGREES BELOW ZERO
LATE FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK
OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ026-027-030-041-074-161400-
RAPID CITY-SOUTHERN FOOT HILLS-CUSTER CO PLAINS-FALL RIVER-
HERMOSA FOOT HILLS-
207 PM MST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BRIEF PERIOD OF LIGHT SNOW AND FREEZING DRIZZLE WILL BE
POSSIBLE ACROSS FAR SOUTHWEST SOUTH DAKOTA AFTER MIDNIGHT TONIGHT.
THE MIXED PRECIP SHOULD CHANGE OVER TO LIGHT SNOW BY EARLY FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW WILL CONTINUE FRIDAY MORNING AND BECOME MODERATE AT
TIMES THROUGH THE DAY. MUCH OF THE AREA WILL RECEIVE 3 TO 6
INCHES OF SNOW. GUSTY NORTH WINDS WILL CREATE SOME PATCHY BLOWING
AND DRIFTING SNOW. FRIGID ARCTIC AIR WILL FOLLOW THE SNOW FRIDAY
AFTERNOON INTO FRIDAY NIGHT. WIND CHILLS WILL FALL TO 25 TO 40
DEGREES BELOW ZERO LATE FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK
OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-031-032-042>044-046-047-049-073-161400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
PENNINGTON CO PLAINS-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-
MELLETTE-TODD-TRIPP-SOUTHERN MEADE CO PLAINS-
207 PM MST THU DEC 15 2016 /307 PM CST THU DEC 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL DEVELOP FRIDAY MORNING AND BECOME MODERATE AT TIMES.
MUCH OF THE AREA WILL RECEIVE 4 TO 8 INCHES OF SNOW BY FRIDAY
NIGHT. GUSTY NORTH WINDS WILL CREATE PATCHY BLOWING AND DRIFTING
SNOW. FRIGID ARCTIC AIR WILL FOLLOW THE SNOW FRIDAY NIGHT. WIND
CHILLS WILL FALL TO 25 TO 40 DEGREES BELOW ZERO LATE FRIDAY NIGHT
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK
OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Harding

When
December 15, 10:00 PM MST to December 16, 6:00 PM MST
Where
Harding forecast zone
Reported by
COOP Observer
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

Winter Storm, Butte

When
December 15, 10:00 PM MST to December 16, 7:00 PM MST
Where
Butte forecast zone
Reported by
COOP Observer
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

Winter Storm, Perkins

When
December 16, 12:00 AM MST to 6:00 PM MST
Where
Perkins forecast zone
Reported by
Trained Spotter
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

Winter Storm, Northern Meade Co Plains

When
December 16, 4:00 AM MST to 8:00 PM MST
Where
Northern Meade Co Plains forecast zone
Reported by
COOP Observer
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Blizzard, Southern Foot Hills

When
December 16, 4:00 AM MST to 7:00 PM MST
Where
Southern Foot Hills forecast zone
Reported by
CoCoRaHS
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Southern Black Hills

When
December 16, 4:00 AM MST to 8:00 PM MST
Where
Southern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Central Black Hills

When
December 16, 5:00 AM MST to 8:00 PM MST
Where
Central Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

Winter Storm, Custer Co Plains

When
December 16, 5:00 AM MST to 9:00 PM MST
Where
Custer Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Fall River

When
December 16, 5:00 AM MST to 8:00 PM MST
Where
Fall River forecast zone
Reported by
COOP Observer
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Oglala Lakota

When
December 16, 5:00 AM MST to 9:00 PM MST
Where
Oglala Lakota forecast zone
Reported by
Trained Spotter
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

Winter Storm, Hermosa Foothills

When
December 16, 5:00 AM MST to 9:00 PM MST
Where
Hermosa Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Ziebach

When
December 16, 6:00 AM MST to 9:00 PM MST
Where
Ziebach forecast zone
Reported by
COOP Observer
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

Winter Storm, Northern Black Hills

When
December 16, 6:00 AM MST to 8:00 PM MST
Where
Northern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Winter Storm, Northern Foot Hills

When
December 16, 6:00 AM MST to 8:00 PM MST
Where
Northern Foot Hills forecast zone
Reported by
COOP Observer
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
December 16, 6:00 AM MST to 10:00 PM MST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Winter Storm, Bennett

When
December 16, 6:00 AM MST to 10:00 PM MST
Where
Bennett forecast zone
Reported by
Trained Spotter
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

Winter Storm, Sturgis / Piedmont Foothills

When
December 16, 6:00 AM MST to 9:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Rapid City

When
December 16, 7:00 AM MST to 9:00 PM MST
Where
Rapid City forecast zone
Reported by
COOP Observer
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Storm, Pennington Co Plains

When
December 16, 7:00 AM MST to 10:00 PM MST
Where
Pennington Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Storm, Mellette

When
December 16, 8:00 AM CST to December 17, 12:00 AM CST
Where
Mellette forecast zone
Reported by
CoCoRaHS
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Winter Storm, Todd

When
December 16, 8:00 AM CST to December 17, 12:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Winter Storm, Southern Meade Co Plains

When
December 16, 7:00 AM MST to 10:00 PM MST
Where
Southern Meade Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Haakon

When
December 16, 8:00 AM MST to 10:00 PM MST
Where
Haakon forecast zone
Reported by
Trained Spotter
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Winter Storm, Tripp

When
December 16, 9:00 AM CST to December 17, 1:00 AM CST
Where
Tripp forecast zone
Reported by
Trained Spotter
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662816, 662818, 662817, 662819, 662824, 662827, 662826, 662828, 662831, 662832, 662840, 662820, 662821, 662822, 662833, 662834, 662838, 662823, 662829, 662835, 662836, 662839, 662830, 662837.